https:// Home ». Interferon beta-1a

Interferon beta-1a

When Is This Going to go Away?

I realized something this week. Somewhere in my subconscious, I seem to be waiting for all “this” to go away…to wake up one day and “everything” be back to normal.  How odd is that?
Lynn was diagnosed with MS in 2006.  We were married in 1997.  I knew well before his diagnosis that he had MS even though he was repeatedly told he didn’t; that his symptoms were something else.  Lynn didn’t want to have MS so he accepted that explanation; however, I’m a realist, and in my heart, I knew.
When the official call came and one of his worst fears was realized, I just received confirmation of what I “knew.”  I immediately started researching what I needed to know so I could manage his care. Initially, he was more involved in putting up roadblocks to learning about his condition than in really being involved.  I, however, have always faced my challenges through trying to learn more.  I look to find answers in the wisdom or knowledge of others through books, articles, webinars, etc.  I try to absorb all I can with the hope that the more I know, the easier it will be to cope.  In many ways that works for me because as the challenges occur, I at least have a starting point on how to approach it.
That being the case, then why am I waiting for all this to go away? I realized that I keep clinging to the hope that one day a miracle will happen and he will no longer feel so tired or so incredibly bad all the time. I read about other people with MS and they go out, have fun, work, participate in family events, do advocacy work, participate in bike rides and walk-a-thons, so on and so forth.  They seem to feel well and have energy though they get around using a wheelchair, cane, or walker.  They say they have bad days but overall they seem to feel pretty good.
Not Lynn.  He has maybe one day a week he feels pretty good. He’s pretty good on Monday, not too bad on Tuesdays usually. By Wednesday the first half of the day is okay but by afternoon he’s heading downhill.  Thursday is worse, Friday is pretty bad, Saturday and Sunday just “suck.” He feels so bad today, I’m surprised he can even function.
Why does he feel so bad?  We have lots of excuses.  His thyroid hormones are way off.  He’s slightly anemic.  His Rebif shots seem to accumulate in acting as a toxin to his system as the week goes by. The combination seems to make his quality of life pretty low most of the time.  It’s hard to watch him be miserable day after day after day; to watch him hope for a good day and need to accept that it’s not going to be one…again.
For me personally; if he’s having a bad day, he needs more attention.  He becomes impatient; then I get annoyed and then feel guilty for being annoyed but still get that way anyway. He can’t help with any movements so I have more muscle fatigue and spasms.  He needs to drink more fluid to flush out his system which means I have to cath him more (I cathed him 21 times yesterday in that 24-hour period. Needless to say, I was interrupted in whatever I was doing about every 30-45 minutes all day long).  So even though he’s the one who feels bad, we are both significantly affected.
He tries not to burden me with how he feels.  He tries not to ask me to do too much but when he’s like this, he really cannot even find the strength to lift his good hand to flip a switch on his peddler to turn it on; to scratch an itch behind his ear because he can’t lift his arm that high; to change the TV channel on the remote because he doesn’t have the strength to push the button, etc.  If he can’t do these small things, forget feeding himself, getting dressed, shifting positions in his seat or in the bed…
When he started Rebif, he was told it should take about six months to adjust to it.  He started it in April 2012.  We’re still waiting on the adjustment.  While he’s better than he was initially, this drug really kicks his butt.  Even as bad as he feels though, he’s afraid to stop it.  He has not had an exacerbation since 2010.  Is that the medication?  If so was Copaxone doing just as good as Rebif?  That didn’t seem to be the case because he progressively got a lot worse while just taking Copaxone.  If Rebif has been helping him to not lose further function is it worth feeling awful most of the time to keep it going?  Maybe so if an exacerbation might take away his ability to breath on his own, or be able to see, or remember, or speak.  There are a lot of really bad “loses” that can happen with MS so maybe putting up with extreme fatigue and weakness is not such a bad thing.
But I keep hoping that each day will be the day he suddenly adjusts to the medication, either the medicine for his thyroid or his anemia, or the Rebif suddenly works and he no longer feels absolutely awful.  I keep waiting for that day; expecting our lives to no longer be held up by how he feels and that we can again go back out into the world and be part of it.  Is it possible that could happen or is it just wishful thinking?

Free to a Good Home…with patience

Lynn has started a new MS medication–at least new for him.  It’s Rebif, an interferon beta-1a therapy that is supposed to slow disease progression, reduce the development of lesions, and reduce exacerbation occurrences.  Sounds like a good drug but it’s also used primarily for relapsing-remitting forms of MS and Lynn maybe into secondary progression now, so we’ll see… What I do like about it is that he only gets it three times a week instead of every day.  That’s a nice difference from Copaxone.
Now, for the other side of the coin and why I want to give HIM away to a good home! Due to the side-effects of the medication, the dosage is titrated upward (i.e., gradually increased over time so that the body has time to adjust to it before increasing the dosage). He just finished the 8.8 mcg dose and will begin the 22 mcg dose tonight. So far side-effects for the flu-like symptoms have been minimal.  However, Lynn is VERY sensitive to any change in medication routine and he’s been feeling miserable all week.
Primarily he has been feeling tired and irritable…nothing seems to make him comfortable.  He has a brief period when he first wakes up in the morning when he feels half-human but by the time he takes his morning medications, completes his morning bathroom routine, and does a few exercises, he’s “done in.” He then has nothing left for the day.  I put him on his peddler and start the process of my dual life.  I work maybe 15 minutes, then, “Hey, sweetie,” is heard from down the hall, and I go (pick one or more: give him nose spray, get him cold water or hot tea, adjust his clothing, fix the peddler, scratch an itch, change the TV channel, help him with the computer, …).  He just can’t get comfortable.
Then there’s the irritability…  I have a baby monitor that sits beside my work computer so I can hear what he needs.  His “comments” generally indicate a great deal of frustration.  I know he has absolutely no patience right now and I usually get a string of commands/requests rather than one or two.  He apologizes all day because he hates to be this way but he’s so miserable he just can’t help it.
He has also gotten depressed.  That is one of the major side-effects of this drug.  In fact, it can lead to suicide.  He’s not there or even close but he was nearly in tears this afternoon talking about being afraid.  Whenever he starts feeling this bad, he becomes afraid that it won’t end…that life going forward will always be this way.  That’s pretty common for anyone who feels bad but I especially think it’s difficult for those with a medical condition that often DOES get worse and stay bad.  He used to not share these concerns with me but he’s learned that if he does, I can usually help him see that there is a temporary reason for why he feels so lousy.  I expect though that he may need a lot more support while on this medication and maybe even an increase in the anti-depressant he’s on.  I’ll keep a close watch out for how he is doing for sure.
The hard part for me now is that I’m so conflicted.  My job needs my attention more these days.  My daughter’s baby is due June 3 and I’m planning a baby shower for her on April 28…that’s fun but it also takes time and a lot of work to put it together.  (it’s not so much work if you don’t already have too much to do but in my small world right now, ANYTHING extra, good or bad, is a lot of work!) I want to be there for him but he’s wearing me out.  Last night I had to get up to either cath him or help him get comfortable literally every hour and a half.   I’ve been miserable myself all day (I did take a nap for an hour this afternoon so that helped a great deal).
He’s napping right now so that’s why I have time to write this.  I dread the next two months as his medication titrates upward and he will most likely get more side-effects. I really pray (literally) that the medication will help him and that his system will adapt soon.
If any of you use or have a family member who uses Rebif, can you let me know how long it takes for the side-effects to settle and become manageable?  Thanks